Ohio, 2025

Hail and Damaging Wind in Ohio, March 30, 2025

March 30, 2025 · NWS IWX · 2 events in 2 counties and zones

A cold front pushed into the area during the afternoon and evening hours, interacting with decent shear and MLCAPE to allow for numerous thunderstorm development. Pockets of damaging winds occurred along with a total of six confirmed tornadoes (three in far southern Lower Michigan and three in northern Indiana).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A cold front pushed into the area during the afternoon and evening hours, interacting with decent shear and MLCAPE to allow for numerous thunderstorm development. Pockets of damaging winds occurred along with a total of six confirmed tornadoes (three in far southern Lower Michigan and three in northern Indiana). Williams county was grazed by the strongest storms with some damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 30, 12:46 PM EST, 4 hours 12 minutes earlier. Its key messages:

  • The potential of strong to severe thunderstorms remains for this afternoon through this evening. The time period of concern remains from 2 pm EDT this afternoon to 11 pm EDT tonight. All severe weather hazards are possible including damaging winds, large hail, and isolated tornadoes. The greatest threat of large hail is expected to be earlier in the time period of concern across northwest Indiana.
  • Brief shot of cooler temperatures Monday into Tuesday.
  • Another chance for strong to severe thunderstorms exists on Wednesday.
Area forecast discussion, Mar 30, 12:46 PM EST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
146 PM EDT Sun Mar 30 2025

.KEY MESSAGES...

- The potential of strong to severe thunderstorms remains for
  this afternoon through this evening. The time period of
  concern remains from 2 pm EDT this afternoon to 11 pm EDT
  tonight. All severe weather hazards are possible including
  damaging winds, large hail, and isolated tornadoes. The
  greatest threat of large hail is expected to be earlier in the
  time period of concern across northwest Indiana.

- Brief shot of cooler temperatures Monday into Tuesday.

- Another chance for strong to severe thunderstorms exists on
  Wednesday.

&&

.DISCUSSION...
Issued at 146 PM EDT Sun Mar 30 2025

An area of low pressure moves through the Great Lakes today in
conjunction with a vort max moving northeast into Central Canada. As
it does so, it pushes a 40 kt jet through the region out in front of
a cold front, modeled to push through the area by around 6z. The
best shear is forecast to reach our west between 18z and 21z this
afternoon. Initial boundary-perpendicular oriented shear is expected
to become more parallel as it shifts eastward allowing initial
cellular type to become more linear and for a hail/tornado threat to
become more of a wind/embedded tornado threat. Of note is the
effective helicity values struggling to reach 200 m2/s2 until it
reaches NW OH around 00z. Instability was considered the main
limiting factor heading into the event and scattering of clouds over
IL was a positive sign as well as the better low level lapse rates
modeled on the 12z NAM. Still looks to somewhat of a squeeze play to
try to and get the mid level lapse rates in here to help with DCAPE
and to get better hail sizes, especially if the ML Lapse rates are
going to be unmixed. Morning low cloudiness will also help keep LCLs
less than 1000m to help any embedded tornado threat. Any flooding
threat would appear to need training and the antecedent conditions
of receiving 1 to 3 inches in the Noble/DeKalb counties area as well
as urban conditions to really become much of a factor. Although
ponding could be a factor if it rains at a fast rate. There are 6
rivers in action stage as of this morning.

As the main area of low pressure moves into eastern Canada, the cold
front that caused the showers and storms across the Lower Great
Lakes and Ohio Valley this evening pushes southeast. CAA took place
overnight and 850 mb temps dropped below zero and dew points dropped
from the muggy 60s back into the drier 30s. This will allow for a
cooler day across the area for Monday as highs are back in the 40s
as opposed to the 60s and 70s we've seen the last few days. High
pressure pushes by to the north and mid level ridging pushes through
between Monday and Tuesday allowing some quieter clean up time.
Tuesday will be slightly warmer by a few degrees with some 50 degree
highs as warm advection ensues late afternoon with winds gaining a
southerly wind component.

Between Monday night and Tuesday, a low pressure system forms east
of the Rockies and ejects northeastward toward the western Great
Lakes Tuesday night and Wednesday. With warm advection continuing
Tuesday night, a warm front is pushed northward, but is expected to
move through by the early afternoon setting up the area in the warm
sector for thunderstorms Wednesday. Of course, one issue with this
is that convection may get in here after midnight and before sunrise
and we'll see what that does to the eventual placement of the front.
A 40 kt low level jet was modeled for storms on Sunday, but an even
stronger 45 to 55 kt low level jet is being modeled for storms on
Wednesday. Dew points reattain 60 degrees and highs reach 70 degrees
especially south of US-6. It looks like there may be some
instability available, as long as that warm front is able to move
north through the area and this event occurs around peak heating. As
long as that's the case and with the shear and helicity values being
modeled, this could be a potent severe weather event with all
hazards on the table. Gusty synoptic winds outside of storms will
also be possible. Flooding could be a hazard with this event given
antecedent conditions of recent rainfall, but we'll need to see how
the basins fair and how much runoff can occur to bring rivers back
into action stage or below. Storm motions may be quick through the
area, but training of storms may become an issue with a tendency for
the front to slow down.

Between Thursday and the weekend, the front looks to stall just to
our south and east as a wave of low pressure develops along it and
rides northward. Rain looks to move back into the area Thursday,
especially south of US-24. Then, uncertainty arises as there could
be more showers that continue along a stalled boundary in the same
area into the weekend or the front may be able to push through
Friday.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1229 PM EDT Sun Mar 30 2025

MVFR with breezy southerly flow and a few showers in the
vicinity pre-frontal to start. Cold front and line(s) of
convection are then on target to roll through KSBN around 21z
and KFWA ~22z this afternoon. Any local surges in these lines
could bring a brief period of strong to potentially severe winds
to the terminals. The other severe hazards also cannot be ruled
out. Quickly dry out and potentially becoming VFR post-frontal
then into this evening before MVFR cigs wrap back in overnight
into Monday morning.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...Small Craft Advisory from 11 PM this evening to 5 AM EDT
     Tuesday for LMZ043-046.

&&

DISCUSSION...Roller
AVIATION...Steinwedel
Hazardous weather outlook, Mar 30, 1:50 PM EST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
250 PM EDT Sun Mar 30 2025

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>080-177-277-311900-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Northern Berrien-Southern Berrien-
250 PM EDT Sun Mar 30 2025 /150 PM CDT Sun Mar 30 2025/

...TORNADO WATCH 71 IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

All modes of severe weather will be possible with a line of
thunderstorms late this afternoon into early this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is another chance of thunderstorms Wednesday and Wednesday
night. Early indications suggest at least the potential of severe
weather Wednesday with all modes of severe hazards once again
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed.

MIZ081-OHZ001-002-004-005-015-016-024-025-311900-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-
Allen OH-
250 PM EDT Sun Mar 30 2025

This Hazardous Weather Outlook is for southwest Michigan and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is an Enhanced Risk of severe storms late this afternoon into
early this evening. All modes of severe weather are possible
including wind gusts in excess of 60 mph, large hail in excess of 1
inch diameter, and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is another chance of thunderstorms Wednesday and Wednesday
night. Early indications suggest at least the potential of severe
weather Wednesday with all modes of severe hazards once again
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed.

LMZ043-046-311900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
250 PM EDT Sun Mar 30 2025

...TORNADO WATCH 71 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 AM
EDT TUESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Hazardous conditions for small craft will continue through Monday
night, and are expected again from Tuesday night through Wednesday
night.

There is another chance of thunderstorms on Wednesday.

In the hours before

Local storm report, Mar 30, 4:34 PM EST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
534 PM EDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     Tstm Wnd Dmg     2 ENE Goblesville       41.00N 85.47W
03/30/2025                   Huntington         IN   Amateur Radio

            Truck and trailer overturned.

&&

Brown
Local storm report, Mar 30, 4:38 PM EST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
538 PM EDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     Hail             Goshen                  41.58N 85.84W
03/30/2025  M0.70 Inch       Elkhart            IN   Trained Spotter

&&

MCD
Local storm report, Mar 30, 4:39 PM EST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
539 PM EDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     Tstm Wnd Gst     2 S Grissom Afb         40.63N 86.15W
03/30/2025  M64 MPH          Miami              IN   AWOS

            Corrects previous non-tstm wnd gst report
            from 2 S Grissom Afb. AWOS station KGUS
            Grissom AFB Peru.

&&

CR
Local storm report, Mar 30, 4:48 PM EST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
548 PM EDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Tstm Wnd Dmg     Burr Oak                41.85N 85.32W
03/30/2025                   St. Joseph         MI   Trained Spotter

            Huge tree down on powerlines. Via NWSChat.
            Time estimated by radar.

&&

CR
Local storm report, Mar 30, 4:49 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
549 PM EDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Tstm Wnd Dmg     2 ENE Three Rivers      41.96N 85.59W
03/30/2025                   St. Joseph         MI   Amateur Radio

            No power at Three Rivers Airport. Multiple
            trees down in the area.

&&

Brown
Local storm report, Mar 30, 4:52 PM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
552 PM EDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     Tstm Wnd Dmg     1 SSE Elkhart           41.67N 85.96W
03/30/2025                   Elkhart            IN   Broadcast Media

            Significant structural damage to a building
            on Sterling Avenue between Bar and Ren
            Streets. Reported via WBND.

&&

MCD

The radar

The Northern Indiana radar (KIWX), 88 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Defiance

When
March 30, 4:58 PM EST to 4:59 PM EST
Where
Defiance County, 2.08 mi SW of Farmer
Measured
0.75 in hail
Property damage
$500
Reported by
Public
Coordinates
41.360, -84.650

Report on mPing of 0.75 inch hail.

Thunderstorm Wind, Williams

When
March 30, 5:01 PM EST to 5:02 PM EST
Where
Williams County, 0.69 mi N of Montpelier
Measured
65 kt (75 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
41.590, -84.600

Outbuilding lost its roof. Roof was toppled into adjacent field.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241328, 1241329.